Medical Questions > Mental Health > Bipolar Disorder Forum

Depression or bipolar or can't tell.

Q: Hi, If I experienced a euphoric type hypomanic episode that lasted about 4 days and then followed with a dip in mood that lasted over a week that all began after approximately a week of initiating 300 mg of lithium therapy in the absence of other medication, is it possible that I would be prone/susceptible to mania while on antidepressant mono therapy? I have heard that low dose lithium has antidepressant properties and antidepressants can induce manic symptoms in bipolar, so I was wondering if my experience might imply something about my actual diagnosis? I had previously tried three antidepressants unsuccessfully. After increasing the dose of lithium I still experienced irritability on the way up until I reached the higher therapeutic dosage of lithium, at which point my mind was calm and my emotions felt "held in place".
Did you find this post helpful?
|

User Profile
replied January 4th, 2019
Thank you for asking at Ehealth forum!

I read your question and would like to help
Lithium is used as mood stabilizer for bipolar patients ,it helps in both depressive aswell as mania phase.
It takes up to 3 weeks to show it's full effects, so there is very little chance that dip in your mood was caused by it.
300mg is starting dose ,and is usually increased to higher doses to tailored to patient's response. One should not increase its dose without consultation.
I hope it helps. Stay in touch with your healthcare provider for further guidance as our answers are just for education and counselling purposes and cannot be an alternative to actual visit to a doctor.
Take care
Dr khalil
|
Did you find this post helpful?
Tags: Depression
Quick Reply
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Bipolar Disorder , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.